Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Aberdeen, SD

June 7, 2004Clark County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 7, 2004, 10:27 PM CDT for Clark County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2004, 10:27 PM CDT (03:27 UTC)
Expired
Jun 7, 2004, 11:15 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Clark County, SD

The radar

The Aberdeen radar (KABR), 78 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS53 KABR 080327
SVRABR
SDC025-080415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 PM CDT MON JUN 7 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CLARK...MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARK AROUND 1045 PM CDT
  HILLCREST COLONY AROUND 1100 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4485 9796 4477 9793 4489 9753 4506 9775

$$
MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:44 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, Jun 7, 2:44 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
244 PM CDT MON JUN 7 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
COLD FRONT DRAPED ACROSS CWA THIS AFTERNOON SHOWS UP IN SATELLITE
IMAGERY AS CU LINE STRETCHING FROM MARSHALL/ROBERTS COUNTIES THROUGH
LYMAN/JONES COUNTIES.  CLOUD BASES ARE VERY HIGH...ABOVE 120 AGL AS
SHOWN BY ASOS CLR UNDER THE CU IMAGERY.  RADAR RETURNS SHOW LITTLE
DEVELOPMENT EVEN WITH BEAM CONSIDERATIONS.  18Z SOUNDING AT KABR
CONFIRMED COLD FRONT NEAR BUT JUST PAST STATION.  SOUNDING STILL
SHOWS INVERTED VEE...NOT AS PRONOUNCED AS AT 12Z...WHICH HINTS AT
DRY MICROBURST/OUTFLOW WINDS OR POSSIBLE HAIL AS MOST LIKELY
MANIFESTATION OF SEVERE WEATHER...IF ANY DEVELOPS.

ABR NOW IN THE DRIER AIRMASS...DEWPOINTS DECREASED FROM THE 60S TO
AROUND 50 BY 2PM...AND MAY CONTINUE TO DECREASE OVER THE NEXT
SEVERAL HOURS.  AIR MASS OVER MOST OF CWA ALSO STABILIZING EVEN
THOUGH HAVE SIGNIFICANT HEATING FROM SOLAR INSOLATION.  MOST
CONVECTION OVER CWA THIS EVENING WILL LIKELY BE ELEVATED AND
CONFINED TO THE EXTREME EASTERN ZONES.

ETA AND GFS IN FAIR AGREEMENT FOR REMAINDER OF FORECAST PERIOD.
BOTH MODELS KEEP A SHORTWAVE TRACK NEAR THE NORTHERN PLAINS AND
CONTINUE TO DIG THE WEST COAST TROUGH INTO CALIFORNIA.  SOME
DIFFERENCES IN STRENGTH WITH GFS WEAK AND SLIGHTLY SLOWER THAN ETA
FAMILY.  PREFER THE DRIER ETA THOUGH SINCE THE GULF APPEARS SLOW TO
OPEN UNTIL LATE TUESDAY.  PRECIP PATTERN GENERALLY CONFINED TO THE
FRONTAL BANDS AND SHORTWAVE VORTICITY MAXIMA FOR THE NEXT FEW DAYS.
GOOD PRECIPITABLE WATER GIVEN THE STRONG MOISTURE ADVECTION IN THE
PAST COUPLE DAYS AND ANTICIPATED RETURN OF ADVECTION LATER IN THE
PERIOD.  IN BETWEEN SYSTEMS A SURFACE HIGH WILL DROP OUT OF CANADA
AND SLIDE TOWARD THE GREAT LAKES MONDAY AND EARLY TUESDAY.  A STRONG
FRONTOGENESIS REGION SETS UP OVER THE ROCKY MOUNTAIN FRONT RANGE
THURSDAY WHICH MAY TRIGGER ANOTHER ROUND OF SIGNIFICANT STORMS.  THE
GULF OPENS FOR A GOOD LOW LEVEL JET AND MOISTURE ADVECTION BY THEN
AS WELL.  EXPECT THE UPPER LEVEL JET TO ACT AS A CHIMNEY TO
VENTILATE THE DEVELOPING SYSTEM AND ENHANCE POTENTIAL CONVECTION.

.LONG TERM...FRIDAY THROUGH MONDAY
EXTENDED FORECAST LOOKING DRY FOR THE MOST PART.  ECMWF/GFS/CANADIAN
IN FAIR AGREEMENT THROUGH THE PERIOD...WITH SOME DISCREPANCIES NOTED
TOWARD THE BEGINNING OF NEXT WEEK. OVERALL UPPER LEVEL PATTERN
STARTS OUT WITH A TROUGH OVER SOUTHERN ALBERTA/NORTHERN NORTH DAKOTA
AND RIDGE OVER THE EAST COAST. THIS SYSTEM SLIDES EAST SATURDAY INTO
SUNDAY WITH A MORE ZONAL FLOW OVER THE CENTRAL US. WITH THE MAJORITY
OF THE SYSTEM KEEPING TO THE NORTH AND EAST FRIDAY...HAVE SHAVED OFF
SOME OF THE PRECIPITATION CHANCES ACROSS THE CENTRAL AND SOUTHWEST
CWA. WENT WITH A CHANCE OF -TRW FRI MORNING ACROSS THE EAST...AND IN
THE AFTERNOON MOSTLY ALONG THE SD/MN BORDER COUNTIES. GFS SHOWS
ANOTHER UPPER TROUGH SLIDING THROUGH THE REGION SUNDAY INTO
MONDAY...BUT THE EURO/CANADIAN SHOW SLOWER MOVEMENT WITH THIS TROUGH
AND IT REMAINS OVER THE WESTERN US. HAVE THEREFORE KEPT SUNDAY AND
MONDAY DRY FOR THE TIME BEING. HOWEVER THERE IS ANOTHER SFC LOW
PRESSURE SYSTEM ACROSS THE SOUTHERN PLAINS SUNDAY. GFS TRIES TO
PLACE SOME PRECIPITATION UP INTO SD...BUT LOOKS AS IF MAIN TROUGH
AXIS AND FRONTAL BOUNDARY WILL REMAIN TO THE SOUTH OF THE CWA. BEST
CHANCE OF PRECIP WITH THAT SYSTEM WILL BE ACROSS SE SD INTO CENTRAL
NE/IA. OTHERWISE H85 TEMPS REMAIN IN THE +10-15C RANGE WITH SOME
CLOUD COVER...SO EXPECT TEMPERATURES TO BE NEAR NORMAL OR SLIGHTLY
BELOW THROUGHOUT THE FORECAST PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE

&&

MCNULTY/ALBRECHT
Hazardous weather outlook, Jun 7, 5:06 AM CDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CDT MON JUN 7 2004

SDZ003>006-009-010-015>017-033>036-045-048-081005-
BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HUGHES-HYDE-JONES-LYMAN-
MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
506 AM CDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG COLD FRONT IS EXPECTED TO MOVE INTO THE REGION
THURSDAY. ONCE AGAIN SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE
AS THE FRONT MOVES THROUGH. ALTHOUGH ITS MUCH TOO EARLY TO PINPOINT
EXACTLY WHERE THE STORMS WILL BE...SEVERE STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-018>023-037-081005-
BIG STONE-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HAND-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
506 AM CDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY PASS THROUGH EASTERN SOUTH DAKOTA LATE
THIS AFTERNOON...POSSIBLY SPARKING THUNDERSTORMS IN EASTERN SOUTH
DAKOTA. ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING MAY
BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG COLD FRONT WILL SWEEP INTO THE DAKOTAS THURSDAY
AFTERNOON. AHEAD OF THIS FEATURE...SOUTHERLY WINDS WILL DRAW AMPLE
MOISTURE AND UNSTABLE AIR INTO THE REGION. ALTHOUGH THE EXACT TIMING
AND LOCATION OF STORMS IS NOT POSSIBLE THIS FAR OUT...IT APPEARS THAT
SOME OF THE STORMS THURSDAY AFTERNOON MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

KNUTSVIG/HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 9:41 PM CDTSevere Thunderstorm WarningABRClark49 min
Jun 7, 9:48 PM CDTSevere Thunderstorm WarningABRCodington, Day42 min
Jun 7, 10:03 PM CDTSevere Thunderstorm WarningABRSpink27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.